Continuous source in tidal flow: A numerical study of the transport equation

Chi Wai Li, J. H W Lee

Research output: Journal article publicationJournal articleAcademic researchpeer-review

1 Citation (Scopus)

Abstract

A detailed comparative numerical study of a continuous source discharging in a tidal flow has been performed. The advective term in the one-dimensional transport equation consists of a constant freshwater velocity and an isotropic oscillating component. Various finite element solutions are investigated. Compared to the analytical solution of the dynamic steady state concentration, the numerical results for typical estuarine conditions clearly indicate the superiority of the collocation method with Hermite basis functions. An extended Fourier series analysis that accounts for the source condition is developed to explain the numerical behaviour of the different schemes.
Original languageEnglish
Pages (from-to)281-288
Number of pages8
JournalApplied Mathematical Modelling
Volume9
Issue number4
DOIs
Publication statusPublished - 1 Jan 1985
Externally publishedYes

Keywords

  • advection-dominated transport equation
  • continuous source
  • finite elements
  • mathematical model
  • tidal flow

ASJC Scopus subject areas

  • Modelling and Simulation
  • Applied Mathematics

Cite this